Tornadoes · United States · North Dakota · 2015
EF1 tornado, Sherbrooke to Colgate, North Dakota, June 27, 2015
From Sherbrooke to Colgate, this EF1 tornado ran 3.5 miles across Steele County on June 27, 2015, touching down at 6:13 PM CDT and reaching 300 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 27, 2015
- Touchdown
- 6:13 PM CDT (23:13 UTC)
- Lifted
- 6:21 PM CDT (23:21 UTC)
- On the ground
- 8 minutes
- Path length
- 3.5 miles (5.6 km)
- Path width
- 300 yards (274 m)
- Deaths
- 0
- Injuries
- 0
- County
- Steele County
- Touchdown point
- 47.300, -97.510
- Lift-off point
- 47.250, -97.510
- Record number
- 1506271713-01
The damage survey
9 damage points were recorded along this path by NWS FGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 108 mph.
- looking about 300 yards north
- Initial touchdown based on TDS from radar
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Temperatures rose into the 80s during the afternoon of the 27th along with dew points in the low to mid 60s. By mid to late afternoon a cold front and a strong short wave moved into the region. At 3 p. m. the cold front extended along a line from Langdon to Lakota to just west of Jamestown. Showers and thunderstorms formed along the cold front, but the first strong thunderstorm formed in southern Manitoba and tracked south-southeast into the Pembina and Cavalier county areas. Most of the storms stayed west of the Red River, although a few did form to the east of it. In addition, most storms showed strong rotation in many different areas of each individual storm. These storms produced large hail and tornadoes. Local news media and storm chasers took many pictures during the event, as most of the tornadoes were visible from long distances.
The tornado damaged numerous trees in shelterbelts and snapped a few power poles along its path. Peak winds were estimated at 110 mph.
The tornado snapped numerous trees in shelterbelts along its path, scoured bean fields, and snapped two power poles. Peak winds were estimated at 110 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 27, 2:57 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jun 27, 2:57 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 257 PM CDT SAT JUN 27 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 300 PM CDT SAT JUN 27 2015 THE MAIN CHALLENGE WILL BE SEVERE WEATHER THIS AFTERNOON/EVENING. MODELS ARE IN GOOD AGREEMENT OVERALL AND THE DETAILS ARE TOUGH TO TIME WITH ANY CONVECTIVE EVENT...BUT THE HRRR SEEMS TO HAVE A GOOD HANDLE AS USUAL. FOR REST OF THIS AFTERNOON/EVENING...IT APPEARS THAT THE SEVERE STORMS SHOULD DEVELOP BY 4 PM IN NORTHEAST ND THEN SPREAD SOUTH AND EAST THROUGH THIS EVENING. GIVEN THE STRONG SHEAR/INSTABILITY COMBINATION...ALL MODES OF SEVERE WEATHER POSSIBLE WITH VERY LARGE HAIL ALSO POSSIBLE. A TORNADO WATCH HAS BEEN ISSUED FOR THE ENTIRE FA UNTIL 10 PM. MOST STORMS SHOULD ROTATE FAIRLY EASILY AND IF MOISTURE CONVERGENCE AND LOW LEVEL SHEAR IS ENHANCED...THEN THE TORNADIC THREAT WILL INCREASE. STORMS SHOULD MOVE INTO THE EASTERN AREAS TOWARDS 6Z AS THEY WEAKEN SOMEWHAT WITH SUNSET. ON SUNDAY...IT SHOULD BE DRY MOST AREAS WITH A FEW SHOWERS AND STORMS IN THE FAR EAST. TEMPS WILL BE A BIT COOLER THAN TODAY BUT STILL WARM IN THE LOW 80S FOR MOST AREAS. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 300 PM CDT SAT JUN 27 2015 FOR MON...IT SHOULD BE DRY AND WARM WITH HIGHS INTO THE MID AND PERHAPS UPPER 80S. ON TUE...THERE WILL BE THE CHANCE FOR SOME AFTERNOON SHOWERS MAINLY IN THE WEST. INSTABILITY IS LACKING WITH FAIRLY STABLE AIR IN PLACE...SO NOT EXPECTING ANY THUNDER. TEMPS WILL BE COOLER GIVEN MORE CLOUDS AND EXPECTED SHOWERS. RELATIVELY HIGH AMPLITUDE LONG WAVE RIDGE WAS LOCATED OVER WESTERN NORTH AMERICA WHILE A LONG WAVE TROUGH WAS OVER EASTERN NORTH AMERICA. PATTERN RETROGRADES A BIT AND DE AMPLIFIES A BIT BY THE END OF THE PERIOD. THE FLOW ALOFT WAS STILL SPLIT WITH STREAMS MERGING OVER THE NORTHERN PLAINS. IN THE SOUTHERN STREAM, THE GFS WAS A LITTLE FASTER THAN THE GFS. IN THE NORTHERN STREAM, THE ECMWF WAS FASTER THAN THE GFS. THE ECMWF WAS BRINGING AN UPPER LOW INTO WESTERN CANADA AFTER WED. CURRENT TREND SHOWS THE ECMWF BACKING OFF MOVING TROUGH INTO CANADA. WILL BLEND THE ECMWF AND GFS. HIGH TEMPS WERE DECREASED TWO OR THREE DEGREES FOR WED...DECREASE A DEGREE OR TWO FOR THU...LITTLE CHANGE FRI AND FOUR OR FIVE DEGREES HIGHER FOR SAT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1255 PM CDT SAT JUN 27 2015 HIGH LEVEL OVERCAST WAS ALONG THE RED RIVER AND INTO SOUTHERN MAN. A MOSTLY CLEAR SKY WAS MOVING INTO THE FAR NORTHWEST ZONES AND A PARTLY CLOUDY SKY WAS OVER MUCH OF THE EASTERN ZONES. CIGS WERE MOSTLY ABOVE 10 THOUSAND FT. SOME CUMULUS WAS AROUND THE BJI AREA...WOULD EXPECT CIGS BETWEEN 4 AND 5 THOUSAND FT. EXPECTED THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE AREA AND CONCURRENT MVFR/IFR CONDITIONS EXPECTED WITH STORMS. SOUTH WINDS WILL SHIFT NORTHWEST WITH FRONTAL PASSAGE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...DK LONG TERM...HOPPES/DK AVIATION...DK
Hazardous weather outlook, Jun 27, 11:35 AM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 1135 AM CDT SAT JUN 27 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281645- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 1135 AM CDT SAT JUN 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING ACROSS THE REGION. ISOLATED THUNDERSTORMS ARE EXPECTED AHEAD OF A FRONT DROPPING SOUTH FROM CANADA INTO NORTHEASTERN NORTH DAKOTA THIS AFTERNOON AND THEN SPREAD SOUTHEAST DURING THE REST OF THE AFTERNOON AND EVENING. THE AREA OF HIGHEST INSTABILITY AND SHEAR FOR STRONGEST STORMS AND POSSIBLE TORNADOES IS OVER THE NORTHERN AND CENTRAL RED RIVER VALLEY...INCLUDING GRAND FORKS AND SURROUNDING AREAS. HAIL...POSSIBLY LARGER THAN 2 INCHES...AND DAMAGING WINDS ARE ALSO THREATS. COVERAGE OF THE SEVERE STORMS WILL BE ISOLATED TO SCATTERED IN NATURE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WEAK UPPER LEVEL DISTURBANCES MOVING SOUTHEAST THROUGH THE AREA WILL GIVE PERIODIC SLIGHT CHANCES FOR THUNDERSTORMS THROUGH NEXT WEEK. BUT AT THIS TIME WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jun 27, 5:48 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
548 PM CDT SAT JUN 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 3 N NORTHWOOD 47.78N 97.57W
06/27/2015 E3.00 INCH GRAND FORKS ND STORM CHASER
&&
GGUSTLocal storm report, Jun 27, 5:59 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
559 PM CDT SAT JUN 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TORNADO 9 NE HOPE 47.42N 97.58W
06/27/2015 STEELE ND LAW ENFORCEMENT
&&
JHOPPESLocal storm report, Jun 27, 6:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
609 PM CDT SAT JUN 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TORNADO 5 NE HATTON 47.69N 97.38W
06/27/2015 GRAND FORKS ND TRAINED SPOTTER
DEBRIS INDOCATED ON RADAR. SPOTTER REPORTS FUNNEL AS
VIEWED FROM HATTON... BUT CANT SEE THE GROUND AREA.
&&
JHOPPESLocal storm report, Jun 27, 6:10 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
610 PM CDT SAT JUN 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL 5 E HOLMES 47.72N 97.19W
06/27/2015 E0.75 INCH GRAND FORKS ND AMATEUR RADIO
&&
JHOPPESLocal storm report, Jun 27, 6:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
611 PM CDT SAT JUN 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM FUNNEL CLOUD 8 WNW GRAND FORKS AFB 48.01N 97.54W
06/27/2015 GRAND FORKS ND OTHER FEDERAL
FUNNEL CLOUD REPORTED WEST NORTHWEST OF GFAFB.
&&
JHOPPESLocal storm report, Jun 27, 6:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
612 PM CDT SAT JUN 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TORNADO 5 NE HATTON 47.69N 97.38W
06/27/2015 GRAND FORKS ND TRAINED SPOTTER
DEBRIS INDICATED ON RADAR. SPOTTER REPORTS FUNNEL AS
VIEWED FROM HATTON... BUT CANT SEE THE GROUND AREA.
&&
JHOPPESThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 12:00Z
11.2 hours before the tornado, 248 km from the path. June 27, 2015.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -293 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1820 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 4.3 K/km
Bismarck Municip, ND (KBIS), 00:00Z
0.8 hours after it, 248 km from the path. June 28, 2015.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -128 J/kg
- Surface CAPE
- 41 J/kg
- Mixed-layer LCL
- 2200 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.6 K/km
The surface observations
Rands (S32), 48 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Fargo/Grand Forks radar (KMVX), 31 km away, was scanning. The volume nearest the touchdown began at 23:11 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2015 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of June 27, 2015
27 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 27 | 3:35 PM EDT | EF0 | Hanover, VA | 3.6 | 25 | $2,000 | ||
| June 27 | 4:28 PM EDT | EF1 | Charles, MD | 2.0 | 100 | $500,000 | ||
| June 27 | 4:32 PM EDT | EF1 | Charles, MD | 16.1 | 800 | $13,000 | ||
| June 27 | 3:55 PM CDT | EF0 | Cavalier, ND | 0.3 | 20 | |||
| June 27 | 4:02 PM CDT | EF1 | Cavalier, ND | 0.9 | 120 | |||
| June 27 | 5:06 PM EDT | EF0 | Butler, PA | 1.8 | 50 | $5,000 | ||
| June 27 | 4:09 PM CDT | EF1 | Cavalier, ND | 3.0 | 150 | |||
| June 27 | 4:17 PM CDT | EF0 | Walsh, ND | 3.0 | 75 | |||
| June 27 | 4:24 PM CDT | EF0 | Walsh, ND | 0.8 | 50 | |||
| June 27 | 4:28 PM CDT | EF0 | Walsh, ND | 0.8 | 50 | |||
| June 27 | 5:30 PM EDT | EF0 | Brunswick, NC | 0.0 | 25 | $3,000 | ||
| June 27 | 4:36 PM CDT | EF1 | Nelson, ND | 4.8 | 75 | |||
| June 27 | 5:46 PM EDT | EF1 | Lee, NC | 0.5 | 100 | $25,000 | ||
| June 27 | 4:55 PM CDT | EF1 | Grand Forks, ND | 5.3 | 150 | |||
| June 27 | 5:13 PM CDT | EF0 | Grand Forks, ND | 1.0 | 50 | |||
| June 27 | 5:18 PM CDT | EF0 | Steele, ND | 0.1 | 25 | |||
| June 27 | 5:24 PM CDT | EF0 | Barnes, ND | 0.1 | 25 | |||
| June 27 | 5:38 PM CDT | EF0 | Grand Forks, ND | 2.0 | 50 | |||
| June 27 | 5:48 PM CDT | EF1 | Steele, ND | 3.2 | 800 | |||
| June 27 | 6:02 PM CDT | EF2 | Grand Forks, ND | 3.0 | 400 | |||
| June 27 | 8:23 PM EDT | EF1 | Robeson, NC | 0.7 | 175 | $40,000 | ||
| June 27 | 8:45 PM EDT | EF1 | Robeson, NC | 0.1 | 100 | $20,000 | ||
| June 27 | 8:05 PM CDT | EF0 | Clay, MN | 0.1 | 25 | |||
| June 27 | 8:14 PM CDT | EF0 | Beadle, SD | 0.3 | 50 | |||
| June 27 | 8:22 PM CDT | EF1 | Richland, ND | 2.0 | 75 | |||
| June 27 | 8:44 PM CDT | EF1 | Richland, ND | 0.8 | 100 | |||
| June 27 | 8:59 PM CDT | EF0 | Richland, ND | 2.4 | 300 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.